Cancer therapies can cause temporary damage to the fingernails and toenails, interfering with growth and appearance. These conditions can become unsightly and painful. Common changes include increased pigmentation (which makes the nails appear darker), lines and ridges, dryness, pealing, weakness and slow growth. Chemotherapeutic agents often responsible for these changes include the following: BCNU, Cytoxan, Adriamycin, and 5-FU.
Keeping the nails short, hydrated, and treated with the appropriate products may help to avoid this painful and disfiguring condition. It is also important to avoid the usage of products containing harsh ingredients that include Formaldehyde, Acetone, Phthalate and Toluene. You should refrain from cutting cuticles due to the risk of infection and bleeding. Artificial nails including acrylics, gels, and overlays should be removed prior to treatment, because they may put you at risk for infection.
A manicure or pedicure should be reserved for a time that is safe for you, but only if delivered at a medical facility that is compliant with sanitation, and where the staff are knowledgeable on how to deliver the service. Keep in mind that your cancer therapy may decrease your ability to fight infection, while increasing your susceptibility to bruising and bleeding. Products that are recommended include tea tree oil, non-chemical nail strengtheners and polish, pelle sana Naturals 911 Recovery Treatment (for the cuticle area), Pelle Sana Naturals Therapeutic Hand Cream, and your personal file/buffer.
Well-kept hands and healthy nails can be very attractive and uplifting.